Alabama, 2012

Flash Flooding and Hail in Alabama, September 3 to 4, 2012

September 3 to 4, 2012 · NWS BMX · 18 events in 10 counties and zones

The remnants of Hurricane Issac brought heavy rainfall and flash flooding to Central Alabama during the first week of September. Hurricane Issac made landfall along the southeastern Louisiana coast late Tuesday, August 28 and slowly tracked northwestward through Louisiana and Arkansas for several days before turning to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The remnants of Hurricane Issac brought heavy rainfall and flash flooding to Central Alabama during the first week of September. Hurricane Issac made landfall along the southeastern Louisiana coast late Tuesday, August 28 and slowly tracked northwestward through Louisiana and Arkansas for several days before turning to the east. The remnant upper level trough associated with Issac crossed Alabama on Monday and Tuesday, September 3 and 4. Within a moist airmass (precipitable water values over 2.00 inches), clusters of thunderstorms trained across the same areas, resulting in flash flooding and wind damage on September 3. Although storm intensity and rainfall rates weakened overnight, thunderstorms continued to develop along a convergent boundary across west Central Alabama. After sunrise on September 4, storms re-intensified and flash flooding occurred at several locations which had rainfall for much of the night. As the upper level trough axis pushed into the area, the thunderstorm clusters shifted south of the area by midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 3, 10:47 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 3, 10:47 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT MON SEP 3 2012

.UPDATE...
UPDATES ALL AROUND.

&&

.DISCUSSION...

WILL ISSUE ANOTHER PUBLIC FORECAST UPDATE BY THE TOP OF THE HOUR TO
FRESHEN UP THE FORECAST A BIT FOR THE AFTERNOON.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

PRECIP HAS ENDED FOR NOW AT TCL...BHM...AND EET...AND THE BACK EDGE
OF THE RAIN SHOULD REACH ANB BY THE 18Z TAF VALID TIME.  LOOKS LIKE
THE MAIN AREAS OF CONVECTION MAY ACTUALLY MISS BOTH MGM AND TOI...
ALTHOUGH WILL HAVE TO LOOK OUT FOR STORMS FILLING IN AND EXPANDING
IN COVERAGE AS THE AFTERNOON ROLLS ALONG. THERE IS ALSO A CHANCE
THAT THERE MAY BE SOME RE-DEVELOPMENT OF SHOWERS/STORMS BACK WEST OF
I-65.  ALTHOUGH THE MODELS ARE IN FAVOR OF THIS...I GET A SENSE THAT
THE RAIN HAS ENDED IN MOST AREAS (ALL BUT THE EAST AND SOUTHEAST)
UNTIL AT LEAST TOMORROW AFTERNOON.

THERE'S SOME DRY AIR TRYING TO WORK IN FROM THE WEST...IN THE WAKE
OF THE MORNING RAIN AREA. THIS WILL PROBABLY HELP TO GET/KEEP
TCL...EET...AND BHM IN THE VFR CATEGORY FOR A WHILE THIS AFTERNOON
AND EVENING. BUT ALL SIGNS POINT TO LOW CLOUD AND FOG DEVELOPMENT
ONCE AGAIN LATE TONIGHT INTO EARLY TUESDAY MORNING.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 3, 11:58 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT MON SEP 3 2012

ALZ011>015-017>050-041800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND ISOLATED TORNADOES...
ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA. THE
TIME WITH THE HIGHEST SEVERE STORM THREAT IS FROM FROM 5 PM UNTIL
MIDNIGHT. THE AREA WITH GREATEST SEVERE STORM THREAT...INCLUDING A
SLIGHTLY ENHANCED TORNADO RISK...IS ROUGHLY FROM THE CITIES OF
ONEONTA...SYLACAUGA...AND MONTGOMERY...WESTWARD TO THE MISSISSIPPI
STATE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 3, 1:43 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON SEP 3 2012

ALZ045-047-048-032045-
LEE AL-MACON AL-RUSSELL AL-
243 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL...MACON AND
SOUTHERN LEE COUNTIES UNTIL 345 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIFFEN MILL TO MILSTEAD...
AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TUSKEGEE...
  SMITHS...
  PHENIX CITY...
  FRANKLIN...
  TUSKEGEE NATIONAL FOREST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3224 8502 3224 8585 3245 8591 3248 8585
      3249 8588 3250 8580 3257 8579 3263 8508
      3259 8507 3252 8500 3245 8499 3244 8496
      3233 8500 3231 8494 3226 8489
TIME...MOT...LOC 1943Z 286DEG 26KT 3256 8528 3245 8587

61

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 flash flood, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hale

When
September 3, 2:13 PM CST
Where
Hale County, 1.56 mi SSE of Powers
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.949, -87.622

At least 5 trees were reported down on Highway 69 south of Moundville.

Heavy Rain, Lee

When
September 3, 2:25 PM CST to 4:25 PM CST
Where
Lee County, 1.35 mi WNW of Smiths Station
Reported by
Public
Coordinates
32.540, -85.100

Approximately 5 to 6 inches of standing water was reported over several roads in Smiths Station.

Thunderstorm Wind, Perry

When
September 3, 3:04 PM CST
Where
Perry County, 2.15 mi SSW of Heiberger
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.720, -87.290

Several trees were reported down at the intersection of Highway 5 and Country Road 16, north of Marion.

Thunderstorm Wind, Dallas

When
September 3, 4:00 PM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -87.020

Numerous trees and powerlines were reported down in downtown Selma. At least five structures had minor roof damage.

Heavy Rain, Jefferson

When
September 3, 4:30 PM CST to 5:30 PM CST
Where
Jefferson County, 0.9 mi NW of West End
Reported by
Amateur Radio
Coordinates
33.490, -86.880

Three inches of flowing water was reported at Avenue U and Five Points West.

Thunderstorm Wind, Hale

When
September 3, 6:20 PM CST
Where
Hale County, 0.58 mi W of Wedgeworth
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.800, -87.760

Approximately a half dozen trees were reported down near the intersection of Highway 60 and Highway 14.

Flash Flood, Hale

When
September 3, 6:25 PM CST to 11:59 PM CST
Where
Hale County, 5.64 mi SSW of Hogglesville to 4.57 mi SW of Hogglesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.780, -87.520

Several roads north of Greensboro were closed due to over 6 inches of flowing water over the roadways. These roads include Highway 25, County Road 32, and County Road 85.

Thunderstorm Wind, Pickens

When
September 3, 8:00 PM CST
Where
Pickens County, 2.82 mi NNE of Reform
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.420, -88.010

Trees were reported down across State Road 17, north of Reform.

Thunderstorm Wind, Greene

When
September 3, 8:10 PM CST
Where
Greene County, 2.66 mi N of Eutaw
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.868, -87.878

Trees were reported down along Highway 7, just northeast of Eutaw.

Thunderstorm Wind, Pickens

When
September 3, 8:12 PM CST
Where
Pickens County, 2.37 mi SSE of Palmetto
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -87.960

Trees were reported down on County Road 3.

Flash Flood, Tuscaloosa

When
September 3, 8:45 PM CST to 9:45 PM CST
Where
Tuscaloosa County, 0.69 mi N of Duncanville to 0.57 mi N of Duncanville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.060, -87.450

South Sandy Road at Highway 85 was closed due to water flowing over the roadway.

Hail, Pickens

When
September 3, 8:50 PM CST
Where
Pickens County, Reform
Measured
1 in hail
Reported by
Public
Coordinates
33.380, -88.020

Thunderstorm Wind, Pickens

When
September 3, 8:50 PM CST
Where
Pickens County, 0.58 mi E of Reform
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -88.010

Trees were reported down along Highway 82 in downtown Reform. One structure was also damaged in the area and a small aircraft was overturned inside a hangar in the airport.

Flash Flood, Pickens

When
September 3, 9:00 PM CST to September 4, 3:00 AM CST
Where
Pickens County, Gordo to 0.41 mi W of Gordo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.320, -87.900

Approximately 7 to 10 inches of water was reported covering Highway 82 in downtown Gordo. The bridges at 1st Avenue East and Ben Elmore Road were washed out. Also, twenty-five families had to be evacuated from their homes in the area.

Flash Flood, Tuscaloosa

When
September 3, 9:30 PM CST to 11:30 PM CST
Where
Tuscaloosa County, Elrod to 0.12 mi E of Elrod
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.250, -87.800

Heavy rainfall fell for several hours in the Elrod community, leading to Park Road being washed out.

Flash Flood, Lowndes

When
September 4, 6:00 AM CST to 10:00 AM CST
Where
Lowndes County, 2.44 mi WNW of Ft Deposit to 1.75 mi WNW of Ft Deposit Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.990, -86.620

Heavy rainfall led to several roads becoming impassable, including County Road 37, County Road 79, and Knights Place Road.

Flash Flood, Bibb

When
September 4, 7:00 AM CST to 12:00 PM CST
Where
Bibb County, 0.38 mi SSW of Brent to 0.46 mi S of Fairdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.925, -87.172

Several roads in the Brent and Centerville area were impassable due to over 6 inches of flowing water completely covering the roadways. These roads included Highway 5 in Brent and Four Points; and Heritage Road, Park Drive and Patrige Drive in Centerville. Bibb Supply and Valley Foods suffered water damage due to the flash flooding.

Flash Flood, Dallas

When
September 4, 8:20 AM CST to 2:20 PM CST
Where
Dallas County, 2.07 mi N of Selma to 1.6 mi NNW of Selma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.430, -87.020

A measured rainfall total of 9.64 inches fell in a few hours in Selma. Several roadways in Selma were impassable or washed out due to the excessive rainfall. Roadways that were completely washed out were County Road 403, County Road 412, County Road 428 and County Road 4. Estimated damage costs due to the roads being washed out was $728,514. Several structures sustained water damage, including Brantley Elementary School, Sherwin Williams, Rice Bank, and the Victor Nissan. Estimated property damage from structures was $365,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414554, 414555, 414556, 414558, 414559, 414560, 414561, 414562, 414564, 414563, 414567, 414571, 414573, 414579, 414584, 415389, 415390, 415391.